Tennessee, 2008

High Wind in Tennessee, January 29, 2008

January 29, 2008 · NWS MEG · 20 events in 20 counties and zones

A strong low pressure system moved over West Tennessee during the late afternoon and evening hours of January 29th, 2008. Very strong gradient winds with speeds up to 70 mph occurred over the area as a result numerous reports of damage occurred.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$404,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong low pressure system moved over West Tennessee during the late afternoon and evening hours of January 29th, 2008. Very strong gradient winds with speeds up to 70 mph occurred over the area as a result numerous reports of damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 29, 2:34 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 29, 2:34 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CST TUE JAN 29 2008

.DISCUSSION...

DAMAGING STRAIGHT LINE WINDS...WITHIN AND OUTSIDE OF SEVERE
THUNDERSTORMS...THROUGH MIDNIGHT CST TONIGHT IS THE MAIN CONCERN.

LATEST MODELS WERE IN GOOD AGREEMENT THROUGH SATURDAY. USED A
BLEND OF THEM.

DID NOT MAKE MANY CHANGES TO THE PREVIOUS FORECAST TO FOCUS ON
THIS AFTERNOON/EVENING/S WEATHER.

AT 230 PM CST ACROSS THE MIDSOUTH...SHOWERS WITH HEAVY RAINFALL
WERE OCCURRING EAST OF THE MS RIVER...WHILE A NARROW LINE OF
THUNDERSTORMS WAS OVER EAST AR AND MO BOOTHEEL ALONG A DEVELOPING
DRY LINE. A COLD FRONT STRETCHED FROM NEAR CHICAGO ILLINOIS TO HOT
SPRINGS ARKANSAS. TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM THE
UPPER 50S EAST OF JACKSON TN TO NEAR 70 WEST OF WALNUT RIDGE AR. A
TORNADO WATCH WAS IN EFFECT NORTH OF A HELENA AR TO HOLLY SPRINGS
MS TO DRESDEN TN LINE.

FIRST...SEVERE THUNDERSTORMS STILL REMAINS POSSIBLE OVER ALL
THE MIDSOUTH ALONG AND AHEAD OF THE COLD FRONT EXCEPT FOR AREAS
WEST OF A JONESBORO AR TO POCAHONTAS LINE WHERE DRY AIR MOVING
IN...SURFACE DEWPOINTS RAPIDLY FALLING INTO THE 30S. ONCE THE
FRONT CATCHES UP TO THE LINE OF STORMS CURRENTLY OVER EAST
AR...THINK THE STORMS WILL INTENSIFY AND SPEED UP. WEAK TO
MODERATE INSTABILITY...SURFACE LIFTED INDICES -2 TO -5...
COMBINED WITH EXCESSIVE ATMOSPHERIC WINDS SUPPORT SUPERCELLS.
APPEARS NEARLY ALL SEVERE THUNDERSTORMS WILL BE ALONG THE LINE
MENTIONED ABOVE WITH DAMAGING WINDS OVER 60 MPH THE MAIN HAZARD.
THERE REMAINS A POTENTIAL FOR TORNADOES AS LONG AS THE LINE STAYS
AHEAD OF THE COLD FRONT...MAINLY BEFORE 6 PM CST. THINK ANOTHER
WATCH WILL BE NEEDED TO COVER PARTS OF THE MIDSOUTH THAT ARE NOT
UNDER THE CURRENT WATCH. ALL SEVERE WEATHER WILL END BY 9 PM CST
AS THE COLD FRONT EXITS THE FORECAST AREA.

SECOND...STRAIGHT LINE DAMAGING WINDS MAY CAUSE WIDESPREAD
DAMAGE...EVEN AWAY FROM THUNDERSTORMS AND UNDER CLEAR SKIES THE
REST OF THIS AFTERNOON AND EVENING. AM CONSIDERING A HIGH WIND
WARNING FOR THE AREA BASED ON UPSTREAM OBSERVATIONS...51 KT GUST
AT RUSSELLVILLE ARKANSAS AT 2 PM CST. LATEST PRESSURE RISES OF
OVER 10 MB/3 HR HAVE BEEN OBSERVED BEHIND THE FRONT. WILL MAKE
DECISION BY 330 PM CST.

REGARDLESS...VERY STRONG WINDS 20 TO 30 MPH WITH GUSTS OVER 50 MPH
CAN BE EXPECTED THROUGH MIDNIGHT CST...AHEAD...ALONG...AND BEHIND
THE FRONT. THE STRONG WINDS MAY RESULT IN DOWNED TREES AND POWER
LINES ALONG WITH SCATTERED POWER OUTAGES. A WIND ADVISORY REMAINS
IN EFFECT UNTIL MIDNIGHT CST.

AFTER MIDNIGHT CST...QUIETER...DRY...MOSTLY CLEAR...AND MUCH
COLDER CONDITIONS WILL PREVAIL. PREFERRED THE COLD SIDE OF
GUIDANCE WITH LOWS IN THE 20S...AS MUCH AS 50 DEGREES COLDER
THAN THIS AFTERNOON.

BEYOND TONIGHT...THE NEXT BIG WEATHER MAKER APPEAR TO BE
THURSDAY INTO THURSDAY NIGHT AS ANOTHER STRONG LOW PRESSURE
SYSTEM MOVES THROUGH. BASED ON THE LATEST MODELS...WINTRY WEATHER
WITH POSSIBLE ACCUMULATIONS MAY OCCUR NORTH OF INTERSTATE 40...
PARTICULARLY NORTH OF A JONESBORO AR TO PARIS TN LINE. THE LATEST
MODEL TRACKS OF THE 700 MB LOW SUGGEST THE HEAVIEST WINTRY
PRECIPITATION WILL PROBABLY BE NORTH OF THE FORECAST AREA...
BUT STILL NORTHERN AREAS WILL NEED TO BE CLOSELY MONITORED. ACROSS
THE REST OF THE MIDSOUTH...MAINLY RAIN AND A FEW THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL OCCUR. THIS MAY
CAUSE LOCALIZED FLOODING. SEVERE THUNDERSTORMS APPEAR UNLIKELY AT
THIS TIME WITH THE BEST INSTABILITY STAYING WELL SOUTH AND EAST OF
THE AREA.

THE UPCOMING WEEKEND APPEARS TO BE DRY AND COOL BEFORE DEEP MOISTURE
AND WARMER TEMPERATURES RETURN BY THE BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  26  44  34  45 /  20   0  10 100
MKL  22  41  27  45 /  30   0  10 100
JBR  22  42  30  38 /  10   0  10 100
TUP  28  45  28  50 /  50   0  10 100

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

MBS
Hazardous weather outlook, Jan 29, 3:30 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST TUE JAN 29 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-302330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DAMAGING WINDS OVER 40 MPH WITH GUSTS OVER 58 MPH CAN BE EXPECTED
THROUGH 8 PM CST ALONG AND WEST OF A PARIS TENNESSEE TO OXFORD
MISSISSIPPI LINE. THESE WINDS MAY BE STRONG ENOUGH TO DOWN TREES
AND POWER LINES...AND LEAD TO SCATTERED POWER OUTAGES. A HIGH WIND
WARNING IS IN EFFECT.

SEVERE THUNDERSTORMS REMAIN POSSIBLE EAST OF THE MISSISSIPPI RIVER
THROUGH 8 PM CST. DAMAGING WINDS ARE THE MAIN HAZARD.

A WIND ADVISORY IS IN EFFECT EAST OF A PARIS TENNESSEE TO OXFORD
MISSISSIPPI LINE WHERE 20 TO 30 MPH WINDS WITH GUSTS OVER 40 MPH
CAN BE EXPECTED THROUGH MIDNIGHT CST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS PARTS OF THE MIDSOUTH THURSDAY
INTO THURSDAY NIGHT. DEPENDING UPON THE EXACT TRACK OF THIS LOW
PRESSURE SYSTEM...THERE MAY BE ENOUGH COLD AIR DRAWN INTO THE
SYSTEM TO ALLOW RAIN TO CHANGE TO A PERIOD OF SNOW.

THE GREATEST POTENTIAL FOR ACCUMULATING SNOWFALL WILL BE ACROSS
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
NORTHWEST TENNESSEE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED OVER MUCH OF THE MIDSOUTH AND WILL
BE NEEDED THROUGH 8 PM CST. SPOTTERS ARE URGED TO REPORT ANY WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

MBS

In the hours before

Local storm report, Jan 29, 3:21 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     NON-TSTM WND GST KENNETT                 36.24N 90.05W
01/29/2008  M53.00 MPH       DUNKLIN            MO   EMERGENCY MNGR

0315 PM     NON-TSTM WND DMG WALNUT RIDGE            36.07N 90.96W
01/29/2008                   LAWRENCE           AR   PUBLIC

            ESTIMATED GUSTS TO 70 MPH...DAMAGE TO FARM BUILDING

&&

DSV
Local storm report, Jan 29, 3:27 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     NON-TSTM WND GST KENNETT                 36.24N 90.05W
01/29/2008  M53.00 MPH       DUNKLIN            MO   EMERGENCY MNGR

0311 PM     NON-TSTM WND DMG CORNING                 36.41N 90.59W
01/29/2008                   CLAY               AR   UTILITY COMPANY

            POWER OUTAGES THROUGHOUT CLAY COUNTY

0311 PM     NON-TSTM WND DMG POCAHONTAS              36.26N 90.97W
01/29/2008                   RANDOLPH           AR   BROADCAST MEDIA

            POWER OUTAGES THROUGHOUT RANDOLPH COUNTY

0315 PM     NON-TSTM WND DMG WALNUT RIDGE            36.07N 90.96W
01/29/2008                   LAWRENCE           AR   PUBLIC

            ESTIMATED GUSTS TO 70 MPH...DAMAGE TO FARM BUILDING

&&

DSV
Local storm report, Jan 29, 3:40 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     NON-TSTM WND GST KENNETT                 36.24N 90.05W
01/29/2008  M53.00 MPH       DUNKLIN            MO   EMERGENCY MNGR

0311 PM     NON-TSTM WND DMG CORNING                 36.41N 90.59W
01/29/2008                   CLAY               AR   UTILITY COMPANY

            POWER OUTAGES THROUGHOUT CLAY COUNTY

0311 PM     NON-TSTM WND DMG POCAHONTAS              36.26N 90.97W
01/29/2008                   RANDOLPH           AR   BROADCAST MEDIA

            POWER OUTAGES THROUGHOUT RANDOLPH COUNTY...SPARKED A
            GRASS FIRE

0315 PM     NON-TSTM WND DMG WALNUT RIDGE            36.07N 90.96W
01/29/2008                   LAWRENCE           AR   PUBLIC

            ESTIMATED GUSTS TO 70 MPH...DAMAGE TO FARM BUILDING

0328 PM     NON-TSTM WND DMG IMBODEN                 36.20N 91.18W
01/29/2008                   LAWRENCE           AR   BROADCAST MEDIA

            TIN RIPPED OFF A BARN

&&

DSV
Local storm report, Jan 29, 3:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     NON-TSTM WND GST KENNETT                 36.24N 90.05W
01/29/2008  M53.00 MPH       DUNKLIN            MO   EMERGENCY MNGR

0311 PM     NON-TSTM WND DMG CORNING                 36.41N 90.59W
01/29/2008                   CLAY               AR   UTILITY COMPANY

            POWER OUTAGES THROUGHOUT CLAY COUNTY

0311 PM     NON-TSTM WND DMG POCAHONTAS              36.26N 90.97W
01/29/2008                   RANDOLPH           AR   BROADCAST MEDIA

            POWER OUTAGES THROUGHOUT RANDOLPH COUNTY...SPARKED A
            GRASS FIRE

0315 PM     NON-TSTM WND DMG WALNUT RIDGE            36.07N 90.96W
01/29/2008                   LAWRENCE           AR   PUBLIC

            ESTIMATED GUSTS TO 70 MPH...DAMAGE TO FARM BUILDING

0328 PM     NON-TSTM WND DMG IMBODEN                 36.20N 91.18W
01/29/2008                   LAWRENCE           AR   BROADCAST MEDIA

            TIN RIPPED OFF A BARN

0342 PM     NON-TSTM WND DMG PARAGOULD               36.06N 90.51W
01/29/2008                   GREENE             AR   CO-OP OBSERVER

            SMALL BRANCHES BREAKING OFF OF TREES

&&

DSV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Lake

When
January 29, 3:42 PM CST to 5:42 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

High winds blew large tree branches down near Tiptonville. A shop located at a home in Sunkist Beach collapsed due to the wind. A man was inside but escaped without injury. An old industrial building in Ridgely was blown off of its foundation. Several houses in Ridgely lost shingles and vinyl siding due to the wind. A trailer lost its roof as well. Several power lines and power poles were knocked down across the county. In addition, a tree fell on a pier at Reelfoot Lake State Park.

High Wind, Tipton

When
January 29, 4:30 PM CST to 6:30 PM CST
Where
Tipton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$12,000
Reported by
AWOS
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Covington AWOS measured a gust of 50 knots. The high winds uprooted large trees. Numerous power lines were also knocked down across the county. Shingles were blown off a few roofs near Covington.

High Wind, Lauderdale

When
January 29, 4:33 PM CST to 5:33 PM CST
Where
Lauderdale forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

High winds blew down numerous trees across the county.

High Wind, Shelby

When
January 29, 4:45 PM CST to 6:45 PM CST
Where
Shelby forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Memphis ASOS measured a 59 mph gust. The high wind produced roof damage to a home near Ellendale as well as knocked a tree down into a house and a car in Bartlett. In addition, numerous trees and power lines were knocked down around the county.

High Wind, Obion

When
January 29, 5:00 PM CST to 6:00 PM CST
Where
Obion forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

High winds blew numerous trees and power lines down across the county. A roof was blown off a house near Cat Corner.

High Wind, Dyer

When
January 29, 5:05 PM CST to 6:05 PM CST
Where
Dyer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

High winds blew an 18 wheeler over on Highway 51 outside of Newbern. Another 18-wheeler was blown off of Interstate 155 south of the Trimble exit. Numerous trees and power lines were knocked down across the county.

High Wind, Fayette

When
January 29, 5:07 PM CST to 7:07 PM CST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

High winds blew down numerous trees and power lines across the county.

High Wind, Haywood

When
January 29, 5:09 PM CST to 7:09 PM CST
Where
Haywood forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

High winds blew down several large trees and power poles across the county. Shutters were blown off a house near Brownsville.

High Wind, Crockett

When
January 29, 5:12 PM CST to 7:12 PM CST
Where
Crockett forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Numerous trees and power lines were knocked down across the county by high winds.

High Wind, Weakley

When
January 29, 5:15 PM CST to 7:15 PM CST
Where
Weakley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Numerous trees and power lines were knocked down by high winds across the county. Homes and businesses across the county also received damage from the winds. Bryant's Video in Gleason had the roof ripped off and part of the brick veneer in front of the business to collapse. In addition, a sign was blown down in Gleason as well. A roof was blown off a mobile home in Sharon. Other homes had shingle damage as well as outbuildings that were destroyed that were not reinforced.

High Wind, Gibson

When
January 29, 5:25 PM CST to 7:25 PM CST
Where
Gibson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

High winds blew several trees and power lines down across the county. A few of the trees fell on a vehicles in Humboldt. A storage building sustained damage from the wind in Bradford.

High Wind, Hardeman

When
January 29, 5:33 PM CST to 7:33 PM CST
Where
Hardeman forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

High winds blew down trees and power lines across the county.

High Wind, Madison

When
January 29, 5:35 PM CST to 7:35 PM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

High winds blew numerous trees and power lines down across the county.

High Wind, Henry

When
January 29, 5:42 PM CST to 7:42 PM CST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

High winds blew numerous trees and power lines down across the county. Some buildings sustained damage in Paris.

High Wind, Carroll

When
January 29, 5:45 PM CST to 7:45 PM CST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

High winds blew several trees and power lines down across the county. A bleacher at Bethel Collage's soccer field was tossed across the street by the wind.

High Wind, Chester

When
January 29, 5:48 PM CST to 7:48 PM CST
Where
Chester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Numerous trees and power lines were knocked down across the county. Roof damage occurred to a downtown business in Henderson. A storage shed at a home in Henderson collapsed when a large tree fell on the shed as well.

High Wind, Henderson

When
January 29, 6:01 PM CST to 8:00 PM CST
Where
Henderson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Numerous trees and power lines were knocked down across the county.

High Wind, McNairy

When
January 29, 6:05 PM CST to 8:00 PM CST
Where
McNairy forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Numerous trees and power lines were knocked down across the county.

High Wind, Decatur

When
January 29, 6:14 PM CST to 8:00 PM CST
Where
Decatur forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Numerous trees and power lines were knocked down across the county.

High Wind, Hardin

When
January 29, 6:23 PM CST to 8:00 PM CST
Where
Hardin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Numerous trees and power lines were knocked down across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73138, 73137, 73150, 73172, 73175, 73176, 73178, 73179, 73180, 73182, 73184, 73187, 73189, 73190, 73191, 73192, 73193, 73194, 73195, 73196.